Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Some spectral approximations of two-dimensional fourth-order problems
HTML articles powered by AMS MathViewer

by Christine Bernardi, Giuseppe Coppoletta and Yvon Maday PDF
Math. Comp. 59 (1992), 63-76 Request permission


This paper deals with the approximation of the biharmonic equation in a square domain with Dirichlet boundary conditions. Two types of discrete problems are presented, the numerical analysis is performed, and estimates for the error between the exact and approximate solutions are given.
    C. Bernardi, G. Coppoletta, and Y. Maday, Some spectral approximations of multidimensional fourth-order problems, Internal Report 90021, Laboratoire d’Analyse Numérique, Université Pierre et Marie Curie, Paris, 1990.
  • Christine Bernardi and Yvon Maday, Some spectral approximations of one-dimensional fourth-order problems, Progress in approximation theory, Academic Press, Boston, MA, 1991, pp. 43–116. MR 1114769
  • —, Spectral methods, Handbook of Numerical Analysis (P. G. Ciarlet and J.-L. Lions, eds.), North-Holland (to appear).
  • C. Bernardi and G. Raugel, Méthodes d’éléments finis mixtes pour les équations de Stokes et de Navier-Stokes dans un polygone non convexe, Calcolo 18 (1981), no. 3, 255–291 (French, with English summary). MR 647827, DOI 10.1007/BF02576359
  • Claudio Canuto, M. Yousuff Hussaini, Alfio Quarteroni, and Thomas A. Zang, Spectral methods in fluid dynamics, Springer Series in Computational Physics, Springer-Verlag, New York, 1988. MR 917480, DOI 10.1007/978-3-642-84108-8
  • C. Canuto and A. Quarteroni, Approximation results for orthogonal polynomials in Sobolev spaces, Math. Comp. 38 (1982), no. 157, 67–86. MR 637287, DOI 10.1090/S0025-5718-1982-0637287-3
  • Philip J. Davis and Philip Rabinowitz, Methods of numerical integration, 2nd ed., Computer Science and Applied Mathematics, Academic Press, Inc., Orlando, FL, 1984. MR 760629
  • Daniele Funaro and Wilhelm Heinrichs, Some results about the pseudospectral approximation of one-dimensional fourth-order problems, Numer. Math. 58 (1990), no. 4, 399–418. MR 1077586, DOI 10.1007/BF01385633
  • Luigi Gatteschi, Su una formula di quadratura “quasi gaussiana”. Tabulazione delle ascisse d’integrazione e delle relative costanti di Christoffel, Atti Accad. Sci. Torino Cl. Sci. Fis. Mat. Natur. 98 (1963/64), 641–661 (Italian). MR 166920
  • P. Grisvard, Elliptic problems in nonsmooth domains, Monographs and Studies in Mathematics, vol. 24, Pitman (Advanced Publishing Program), Boston, MA, 1985. MR 775683
  • E. B. Karpilovskaya, A method of collocation for integro-differential equations with biharmonic principal part, U.S.S.R. Comput. Math. and Math. Phys. 10 (1970), no. 6, 240-246. O. Koutchmy (in preparation).
  • J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications. Vol. 1, Travaux et Recherches Mathématiques, No. 17, Dunod, Paris, 1968 (French). MR 0247243
  • Yvon Maday, Résultats d’approximation optimaux pour les opérateurs d’interpolation polynomiale, C. R. Acad. Sci. Paris Sér. I Math. 312 (1991), no. 9, 705–710 (French, with English summary). MR 1105630
  • Y. Maday and B. Métivet, Chebyshev spectral approximation of Navier-Stokes equations in a two-dimensional domain, RAIRO Modél. Math. Anal. Numér. 21 (1987), no. 1, 93–123 (English, with French summary). MR 882688, DOI 10.1051/m2an/1987210100931
  • S. A. Orszag, Accurate solution of the Orr-Sommerfeld stability equation, J. Fluid Mech. 50 (1971), 689-703.
Similar Articles
Additional Information
  • © Copyright 1992 American Mathematical Society
  • Journal: Math. Comp. 59 (1992), 63-76
  • MSC: Primary 65N35; Secondary 65D30, 76D05, 76M25
  • DOI:
  • MathSciNet review: 1134714